IN THIS ISSUE:
January 2011

Depression, Inflammation, and Statins
In patients who have had a recent cardiac event, statins are associated with a significant reduction in the risk of depression.

Treating BDD
Although body dysmorphic disorder is difficult to treat, serotonin reuptake inhibitors and cognitive behavioral therapy may improve symptoms.

Measurement-Enhanced Care
A measurement-enhanced care approach to psychiatry, in which symptoms are measured before and during treatment, is seldom used in clinical practice but may become more common in the future.

In Brief
Children with ADHD Have More Chromosomal Structural Abnormalities; Medicare/Medicaid Prescription Plan Switch Associated with Increases in Suicidal Ideation and Behavior

SRIs and Thinning Bone
Highly serotonergic agents may adversely affect bone density.

Stimulants in Dementia
Methylphenidate (Ritalin and others) may provide relief for apathy in patients with dementia but with the risk of adverse cardiovascular and behavioral effects.

SRIs and Thinning Bone

January 2011

Osteoporosis is characterized by low bone mass and disruption of bone microarchitecture. As a result, bones become more fragile and, with less trauma than in healthy bone, may fracture. Osteoporotic fractures that occur with the greatest frequency in the elderly involve the femur, vertebrae, and distal forearm.

Medications can contribute to the risk of osteoporotic fractures. Some psychiatric medicines cause orthostatic hypotension, sedation, confusion, or ataxia, which can lead to falls. In addition, serotonergic drugs have been linked to reduction of bone mass and adverse effects on bone microarchitecture, both of which can weaken bones. Serotonin receptors are thought to play a role in bone physiology, which may be adversely affected by serotonin reuptake inhibitors. To further research on a possible association between antidepressants and osteoporotic fractures, Verdel and others in the Netherlands and the United Kingdom conducted a case-control study.1

Using a pharmacy database, investigators identified over 1600 cases of first hospital admission for a fracture. Of these, approximately 60% involved an osteoporotic fracture. The cases were matched for gender, age, geographical area, and index date with over 61,000 controls.

The main finding was an association between the degree of serotonin transporter inhibition and the risk of osteoporotic fracture. This association was not observed for nonosteoporotic fractures—ie, the breaking of a normal bone due to trauma. Current use of antidepressant drugs with a high affinity for the serotonin transporter was associated with a high risk of osteoporotic fractures compared with the use of antidepressants with a medium or low affinity for the serotonin transporter. Presumably, nonosteoporotic fractures, typically high-energy fractures, depend less on low bone mineral density and, therefore, are less vulnerable to the effects of serotonergic agents.

Due to the nature of this research, alternative explanations for the association of antidepressant effects on the serotonin transporter and osteoporotic fractures—such as the underlying psychiatric disease, smoking, and factors that might increase the risk of falls—cannot be ruled out. Nonetheless, the findings of Verdel et al are consistent with other observations that highly serotonergic agents can adversely affect bone density. This suggests that when psychiatrists and primary care personnel are treating older patients long term with SRIs, they should work closely with primary care providers to be mindful of a patient's bone health status and risks for fractures. And recall that, especially in the elderly, some medications further elevate fracture risk by making falls more likely.

1Verdel BM, Souverein PC, Egberts TC, van Staa TP, Leufkens HG, de Vries F: Use of antidepressant drugs and risk of osteoporotic and non-osteoporotic fractures. Bone 2010;47:604–609.